Alert archive / North Carolina / Special Weather Statements in 2021
Special Weather Statement, NWS Raleigh, NC
NWS Raleigh, NC issued this special weather statement at May 5, 2021, 6:31 PM EDT for Davidson County, Montgomery County, Randolph County, North Carolina. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 5, 2021, 6:31 PM EDT (22:31 UTC)
- Expired
- May 5, 2021, 7:30 PM EDT
- In force
- 59 min
- Issued by
- NWS Raleigh, NC
Counties Davidson County, NC, Montgomery County, NC, Randolph County, NC
The radar
The Raleigh/Durham radar (KRAX), 151 km from the middle of the area, began a volume at 22:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.5 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 862 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- -114 m²/s²
- 0-3 km storm-relative helicity
- 75 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
908
WWUS82 KRAH 052231
SPSRAH
Special Weather Statement
National Weather Service Raleigh NC
631 PM EDT Wed May 5 2021
NCZ038-039-073-074-052330-
Stanly NC-Randolph NC-Davidson NC-Montgomery NC-
631 PM EDT Wed May 5 2021
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN DAVIDSON...
NORTHERN MONTGOMERY...SOUTHWESTERN RANDOLPH AND NORTHEASTERN STANLY
COUNTIES UNTIL 730 PM EDT...
At 631 PM EDT, Doppler radar was tracking a line of strong
thunderstorms along a line extending from near Salisbury to near
Faith. Movement was east at 40 mph.
Pea size hail and wind gusts up to 45 mph will be possible with
these storms.
Locations impacted include...
Asheboro, Lexington, Albemarle, Randleman, Troy, Badin Lake, North
Carolina Zoo, Biscoe, Seagrove and Linwood.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
45 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.
&&
LAT...LON 3581 7975 3551 7977 3526 7971 3538 8038
3550 8030 3551 8019 3552 8018 3558 8021
3568 8033 3572 8033 3574 8046 3577 8045
3583 8047
TIME...MOT...LOC 2231Z 279DEG 37KT 3574 8053 3552 8050
$$
77What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this special weather statement went out at May 5, 3:33 PM EDT, 2 hours 58 minutes earlier.
Area forecast discussion, May 5, 3:33 PM EDT, 2 hours 58 minutes before
AREA FORECAST DISCUSSION National Weather Service Raleigh NC 333 PM EDT Wed May 5 2021 .SYNOPSIS... A cold front will move across central NC late this afternoon and early this evening. A cooler and less humid air mass will build into the area tonight and Thursday. An upper level disturbance will move across the region late Thursday through Friday night. High pressure will build into the region for Saturday. && .NEAR TERM /THROUGH TONIGHT/... As of 225 PM Wednesday... Latest surface analysis shows surface high pressure centered across the southwestern Atlantic while a cold front is crossing the spine of the southern Appalachians early this afternoon. Further aloft, a shortwave trough was moving off the Carolina coast this afternoon. A second, broader upper trough across the OH/TN Valleys will slowly move east, crossing the southern Appalachians early this evening. The associated cold front will move across central NC during the late afternoon to early evening hours. The morning RAOB from GSO featured a drier and more stable sounding with a stronger but unidirectional west to west-southwesterly flow. Precipitable water values have dropped notably and the 18Z SPC mesoanalysis shows PWs now ranging from 0.9 to 1.1 inches. The boundary layer featured more west-southwesterly flow and drier conditions with surface dew points having mixed down into the upper 50s to lower 60s. MLCAPE values range less than 500 J/Kg with marginal mid level lapse rates. Of note are the DCAPE values which range from 900 west to 1200 J/Kg east. Given the environment, expect isolated to widely scattered showers/storms to develop across the mountains and move across central NC late this afternoon and early evening. Coverage, overall intensity and impact will be noticeably less than on Tuesday with a broken or discontinuous band moving southeast across the area. Convection allowing models suggest peak coverage and intensity between 5pm and 8 pm across the Southern Piedmont, Sandhills and perhaps the Triangle area. SPC has outlooked most of the area with a marginal risk, excluding the Triad. The main threat today will be from damaging winds given the westerly flow, higher based storms, and high DCAPE values. Bulk shear values range around 40kts with a straight flow and hodograph. It is uncertain though if a storm can get going and sustain itself in the drier airmass and tap into this wind field. Still, a damaging wind gust is possible with a couple storms. Any scattered or lingering convection will exit and fade by mid evening with a good deal of clearing overnight. Cooler and drier air will move into the area with lows ranging around 50 in the Triad to the upper 50s across the southeast. -Blaes && .SHORT TERM /THURSDAY AND THURSDAY NIGHT/... As of 245 PM Wednesday... Central NC will experience a very brief period of flat upper level ridging on Thursday morning before the broad upper trough to our west shifts east and is carved out as a potent northern stream trough dives south into the southern Appalachians on Thursday night. A cooler and dry air mass shifts into the region on Thursday behind the cold front moving off the coast. The morning will start out mostly sunny with perhaps a few high clouds and some very patchy, low/mid clouds with areas of cirrus and some fair weather cumulus clouds increasing during the afternoon. As the upper trough approaches, the low and mid level moisture will increase after midnight resulting in increasing clouds a small risk of a rain shower or spotty rain. Instability overnight will be lacking so thunder is not expected and overall rain coverage appears limited overnight. It will be much cooler on Thursday as 12Z low level thickness values will range in the 1330s and 1340s resulting in highs in the upper 60s to lower 70s, there could be some mid 70s in the Sandhills. Lows will range in the upper 40s to lower 60s. -Blaes && .LONG TERM /FRIDAY THROUGH WEDNESDAY/... As of 333 PM Wednesday... Mid-level trough extending from the Great Lakes through the Ohio Valley and Mid-Atlantic region will become slightly negatively tiled from the morning to early evening hours on Friday. As this happens, surface low pressure will develop over eastern NC and traverse over the western Atlantic. Enough lift and moisture in place should allow for rain showers across the area, primarily over the Northeast Piedmont and Coastal Plain where lift is maximized. A slight chance of thunder was introduced given some weak instability (200-400 J/kg MLCAPE) present. With the increased chance of showers and clouds, highs were lowered a few degrees, ranging from mid to upper 60's to the north and lower 70's to the south. Showers should end early Friday evening, with gusty northwest winds to follow up to 25 mph behind a cold front. Lows early Saturday will be in the lower to middle 40's in most locations with good radiational cooling and winds relaxing overnight. On Saturday, high pressure settles across the southeast U.S. but pressure gradients remain tight, with westerly flow remaining gusty at 15-25 mph with lots of sunshine and temperatures below normal, generally in the upper 60's to middle 70's. A surface warm front across GA and SC lifts north Sunday, resulting in highs near to slightly above average in the upper 70's to middle 80's. Some mid-level energy in the zonal flow pushes east from the Tennessee Valley late Sunday to early Monday in association with another cold front sagging south from the Ohio Valley. The best chance of rain and storms will be in the afternoon/evening, during peak heating with MLCAPE ~ 500 J/kg and marginal shear in place. Latest guidance from GFS/Euro/GEFS in agreement with this timing as well. After another mild day Monday, the cold front then passes with cooler temperatures and drier Tue below average in the upper 60's to middle 70's. Guidance continues to be mixed in regards to Wednesday. The Euro continues to develop a surface wave across the southeast early Wednesday, tracking the low along the NC coast into Thursday. The GFS, however, shows more of a weak ridge pattern with embedded shortwave energy toward the latter part of the week. GEFS and ensemble guidance tend to favor precipitation Wednesday night onward so we have scattered showers on Wednesday for now, with temperatures below normal under chilly east-northeast flow and weak CAD in place. && .AVIATION /18Z WEDNESDAY THROUGH MONDAY/... As of 210 PM Wednesday... Widespread VFR conditions are observed across central NC early this afternoon. An approaching cold front will trigger a broken band of scattered showers and a few thunderstorms that will move east across the area. The coverage and duration of the convection is expected to be limited with a period of sub-VFR conditions possible between 19- 22Z at KINT/KGSO, 21-00Z at KRDU, and 22-03Z at KRWI/KFAY. A return to fair weather and VFR conditions is expected areawide at 03Z. West- southwesterly winds at 10-15 kts with gusts to around 20kts this afternoon will shift to northwest as the band of convection passes and remain gusty. The gustiness will relax late tonight with light northerly winds expected on Thursday. After 18Z Thursday: A period of fair weather will continue into Thursday evening before an upper level disturbance and coastal low brings a threat of adverse aviation conditions late Thursday night through Friday night. High pressure will build into the area for Saturday into early Sunday with fair weather before a cold front approaches on Monday. -Blaes && .CLIMATE... Record HI-Min temperatures for 5/5: GSO: 65 (2019) RDU: 67 (1950) FAY: 68 (2012) && .RAH WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Blaes NEAR TERM...Blaes SHORT TERM...Blaes LONG TERM...Kren/JJT AVIATION...Blaes
Hazardous weather outlook, May 5, 3:20 PM EDT, 3 hours 11 minutes before
Hazardous Weather Outlook National Weather Service Raleigh NC 320 PM EDT Wed May 5 2021 NCZ007>011-024>028-040>043-073>078-083>086-088-089-061930- Person-Granville-Vance-Warren-Halifax-Orange-Durham-Franklin-Nash- Edgecombe-Chatham-Wake-Johnston-Wilson-Stanly-Montgomery-Moore-Lee- Harnett-Wayne-Anson-Richmond-Scotland-Hoke-Cumberland-Sampson- 320 PM EDT Wed May 5 2021 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...This afternoon and tonight. A cold front will move across the area late this afternoon and early this evening triggering a few showers or thunderstorms. An isolated strong to possibly severe thunderstorm with damaging winds is possible between 5 and 9 pm. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ021>023-038-039-061930- Forsyth-Guilford-Alamance-Davidson-Randolph- 320 PM EDT Wed May 5 2021 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed.
In the hours before
Special weather statement, May 5, 6:31 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Raleigh NC
631 PM EDT Wed May 5 2021
NCZ038-039-073-074-052330-
Stanly NC-Randolph NC-Davidson NC-Montgomery NC-
631 PM EDT Wed May 5 2021
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN DAVIDSON...
NORTHERN MONTGOMERY...SOUTHWESTERN RANDOLPH AND NORTHEASTERN STANLY
COUNTIES UNTIL 730 PM EDT...
At 631 PM EDT, Doppler radar was tracking a line of strong
thunderstorms along a line extending from near Salisbury to near
Faith. Movement was east at 40 mph.
Pea size hail and wind gusts up to 45 mph will be possible with
these storms.
Locations impacted include...
Asheboro, Lexington, Albemarle, Randleman, Troy, Badin Lake, North
Carolina Zoo, Biscoe, Seagrove and Linwood.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
45 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.
&&
LAT...LON 3581 7975 3551 7977 3526 7971 3538 8038
3550 8030 3551 8019 3552 8018 3558 8021
3568 8033 3572 8033 3574 8046 3577 8045
3583 8047
TIME...MOT...LOC 2231Z 279DEG 37KT 3574 8053 3552 8050
77Nearby
Special Weather Statements in North Carolina, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.